Alert archive / Virginia / Tornado Warnings in 2024
Tornado Warning 2, NWS Blacksburg, VA
NWS Blacksburg, VA issued this tornado warning at Jan 9, 2024, 4:51 PM EST for Charlotte County, Halifax County, Virginia. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 9, 2024, 4:51 PM EST (21:51 UTC)
- Expired
- Jan 9, 2024, 5:15 PM EST
- In force
- 24 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Charlotte County, VA, Halifax County, VA
The radar
The Raleigh/Durham radar (KRAX), 131 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 9, 4:55 PM EST | TSTM WND DMG | 1 Nne Cluster Springs, VA | Thunderstorm winds blew down at least one tree in Cluster Springs. |
| Jan 9, 5:09 PM EST | TSTM WND DMG | 1 W Clover, VA | Thunderstorm winds blew down at least one tree on Mill Road. |
| Jan 9, 5:18 PM EST | TSTM WND DMG | 1 Ne Charlotte Court Ho, VA | At least one tree blown down by thunderstorm winds near Charlotte Court House. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 9, 1:46 PM EST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 89 kt
- 0-1 km storm-relative helicity
- 934 m²/s²
- 0-3 km storm-relative helicity
- 1241 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
384
WFUS51 KRNK 092151
TORRNK
VAC037-083-092215-
/O.NEW.KRNK.TO.W.0002.240109T2151Z-240109T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service BLACKSBURG VA
451 PM EST Tue Jan 9 2024
The National Weather Service in BLACKSBURG has issued a
* Tornado Warning for...
Eastern Charlotte County in south central Virginia...
Central Halifax County in south central Virginia...
* Until 515 PM EST.
* At 451 PM EST, a severe thunderstorm capable of producing a tornado
was located near Cluster Springs, or near Turbeville, moving
northeast at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
South Boston...
Halifax...
Charlotte Court House...
Redoak...
Clover...
Drakes Branch...
and Scottsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3689 7849 3674 7861 3655 7893 3666 7908
3713 7860 3701 7846
TIME...MOT...LOC 2151Z 227DEG 55KT 3664 7896
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
VFJ2 follow-up statements
027
WWUS51 KRNK 092201
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
501 PM EST Tue Jan 9 2024
VAC037-083-092215-
/O.CON.KRNK.TO.W.0002.000000T0000Z-240109T2215Z/
Charlotte VA-Halifax VA-
501 PM EST Tue Jan 9 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM EST FOR
EASTERN CHARLOTTE AND CENTRAL HALIFAX COUNTIES...
At 500 PM EST, a severe thunderstorm capable of producing a tornado
was located over Scottsburg, or near South Boston, moving northeast
at 65 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
South Boston...
Halifax...
Charlotte Court House...
Redoak...
Clover...
Drakes Branch...
and Scottsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3689 7849 3674 7861 3665 7877 3676 7897
3713 7860 3701 7846
TIME...MOT...LOC 2200Z 227DEG 55KT 3674 7882
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
VFJ993
WWUS51 KRNK 092205
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
505 PM EST Tue Jan 9 2024
VAC037-083-092215-
/O.EXP.KRNK.TO.W.0002.000000T0000Z-240109T2215Z/
Charlotte VA-Halifax VA-
505 PM EST Tue Jan 9 2024
...THE TORNADO WARNING FOR
EASTERN CHARLOTTE AND CENTRAL HALIFAX COUNTIES WILL EXPIRE AT 515 PM
EST...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area. However,
heavy rain is still possible with this thunderstorm.
A Tornado Watch remains in effect until 900 PM EST for north central
North Carolina...and central and south central Virginia.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Halifax and Charlotte County.
LAT...LON 3689 7849 3674 7861 3665 7877 3676 7897
3713 7860 3701 7846
TIME...MOT...LOC 2205Z 227DEG 55KT 3676 7879
$$
VFJWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Jan 9, 1:10 PM EST, 3 hours 41 minutes earlier.
Area forecast discussion, Jan 9, 1:10 PM EST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
110 PM EST Tue Jan 9 2024
.SYNOPSIS...
A strong storm system will move across the eastern United States
today producing a wide variety of precipitation, including heavy
rain for the Mid- Atlantic region. Rain, heavy at times is
expected through the day which may lead to flooding. In
addition, expect strong gusty winds, especially across the
higher elevations.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1050 AM EST Tuesday...
Key Messages:
- Added large portion of Foothills and piedmont for chance of
thunder today
- The Winter Weather Advisory along the southern Blue Ridge is
in effect until noon
- The Winter Weather Advisory in Greenbrier County and the
Alleghany Highlands in Virgina is in effect until noon
Timing of the more convective line on the western edge of the
shield of precipitation is forecast by the HRRR to cross through
the region between 2PM and 7PM. Have kept the chance of thunder
and heavy rain aligned with this timing and also pulled the
thunder threat up to at least Route 460.
The big picture... A major storm system is ongoing across the
eastern U.S. with snow, heavy rain, thunderstorms and wind. A
very potent mid-upper level trough over the Central U.S. is
becoming negatively tilted and this is allowing for rapid
surface cyclogenesis over the Midwest and Ohio Valley. The
result will likely be a sub-980 mb surface low over Michigan by
late this evening, and this low will continue lifting toward the
northeast across southern Ontario and into Quebec by Wednesday
afternoon. A strong cold front trailing south from the parent
low will move east across the Mid-Atlantic and Deep south, and
will pass off the East Coast by Wednesday morning.
Widespread hazardous weather impacts are expected for the eastern
third of the U.S. in association with this low pressure system,
and numerous warnings and advisories are now in effect from the
Gulf Coast to Maine. One of the big things making weather
headlines will be the widespread expanse of heavy rain capable
of producing flooding. Forecast rainfall of 1 to 3 inches is
expected across our forecast area which will result in ponding
of water, poor drainage flooding, and potential for small
stream and river flooding. Another concern is a strong 850 mb
low level jet that will be in place just ahead of the cold front
with southerly winds of 50 to 80 mph just a few thousand feet
above the surface. At the surface, much of our forecast area is
being protected by a shallow wedge of cool air, the stronger
winds passing over top of the wedge. As this wedge erodes later
this afternoon, will have to watch for increasing wind gusts.
Downslope southeast wind gusts of 40 to 60 mph are already being
observed along the western slopes of the Appalachian Divide
(BKW-BLF-TYS) and across the ridge peaks. Beech Mtn NC recorded
a 58 mph wind gust at around 315AM this morning. Passage of the
cold front late this afternoon will bring a wind shift from the
southwest and potential for strong wind gusts associated with
the front's passage. The wind, combined with the rain soaked
ground, may also make it easier for the wind to uproot trees
resulting in isolated power outages.
All things considered it will be a busy weather day.
By tonight, the front will be east of the area. Conditions
should slowly improve with partial clearing. Rain will come to
an end, but do expect lingering moisture across the mountains.
As temperature retreat into the 30s, the moisture should
convert to snow showers. Winds will be gusty through the night.
&&
.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
As of 245 AM EST Tuesday...
Key Messages:
1) Confidence is high for gusty west winds and mountain snow showers
on Wednesday.
2) After a dry Thursday, another low pressure system may bring more
rain and gusty southeast winds on Friday.
The wind will increase from the west on Wednesday as a low pressure
system exits offshore. However, the wind is depicted as just a tad
more southwest than true west in the models, which may limit the
maximum wind gusts and the upslope component to producing mountain
snow showers. Nevertheless, gusts could reach up to 40 MPH along the
higher elevations, and snow showers should fly from Boone to
Lewisburg. Only western Greenbrier County has the potential for
around an inch of snow, while most of the mountains may just see
flurries. The wind and the snow showers should fade by Wednesday
night as high pressure builds to the south.
Thursday appears quiet and will be a needed reprieve from all the
active weather lately. Clouds should increase on Thursday night as
the atmosphere prepares to deliver another low pressure system for
the Mid Atlantic that should arrive by Friday morning. The models
have slowed down the timing with this system a little compared to
previous solutions. Any hint of a wintry mix of precipitation is
extremely limited to just the first couple hours in the mountains
with milder air pushing anything over to liquid by midday. Bands of
heavy rain and a gusty southeast wind are the main threats from this
system. With antecedent conditions becoming increasingly wet lately,
there is yet another risk of flooding for Friday and Friday night.
&&
.LONG TERM /SATURDAY THROUGH MONDAY/...
As of 245 AM EST Tuesday...
Key Messages:
1) Confidence is moderate for gusty west winds and mountain snow
showers on Saturday.
2) Another low pressure system could bring a chance of wintry
precipitation by Monday, but confidence is low on any details.
It may sound like an almost exact repeat of the short term section,
but this part of the forecast will start with a low pressure system
exiting offshore that will produce a gusty west wind and mountain
snow showers from Boone to Lewisburg on Saturday. The only
difference is that the winds aloft could be stronger, but it is too
early to tell how much that will mix down to observed gusts at the
ground. Weak high pressure should allow the wind and snow showers to
dissipate by Saturday night, and Sunday appears to stay dry. Of
course, this section has to complete the repetition cycle by closing
out with yet another low pressure system lurking for Sunday night
into Monday. However, it may be cold enough to introduce a better
chance of wintry precipitation, but the details are very murky with
model solutions varying notably on track and timing.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
As of 1245 AM EST Tuesday...
Widespread IFR to IFR ceilings will cover southwest Virginia,
northwest North Carolina and southeast West Virginia early this
afternoon. Visibility was MVFR in moderate to heavy rain.
A strong southeast LLJ is present just above the surface. This
will lead to LLWS until a cold front crosses the area from west
to east before 00Z/7PM. The same jet will produce surface wind
gusts of 30 to 50 knots west of a KLWB-KBLF-KTNB line.
A narrow band of heavier deep convection will crossing the area
ahead of the front producing intense rainfall with LIFR
visibility and up to 50 knot west wind.
Expect a west to southwest wind behind the front tonight and
Wednesday. Wind gusts will up to 40 knots behind the front.
Upslope MVFR clouds and numerous snow showers will remain over
the mountains along the west slopes of the central Appalachians
through Wednesday morning, including at KLWB and KBLF.
OUTLOOK...
Widespread VFR returns for Thursday associated with High
pressure and light winds.
More rain tracks in Friday with sub-VFR likely...another storm
system that will take a similar track compared to Tuesday.
&&
.HYDROLOGY...
As of 100 PM EST Tuesday...
A Flood Watch continues for most of the area.
Rain is expected through today, and is expected to become heavy
at times this afternoon. Rainfall totals will be in the 2-4"
range, with periods of high rain rates and locally higher
rainfall amounts.
Additionally, upstream rainfall and snowmelt will make its way
into some of our area rivers. The Yadkin, Danville, Roanoke, and
Greenbrier Rivers all have points on them that will be close to
our exceeding minor flood stage tonight and Wednesday. A few
sites may near moderate flood stage.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch until 7 PM EST this evening for VAZ015.
High Wind Warning until 7 PM EST this evening for VAZ007-009-
015.
Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
VAZ015.
Flood Watch through late tonight for VAZ011-013-014-016>020-
022>024-032>035-043>047-058-059.
Wind Advisory until 7 PM EST this evening for VAZ010>014-
016>020-022>024.
NC...Flood Watch until 7 PM EST this evening for NCZ001-002-018-019.
High Wind Warning until 7 PM EST this evening for NCZ001-002-
018.
Wind Advisory from 7 PM this evening to 1 PM EST Wednesday for
NCZ001-002-018.
Flood Watch through late tonight for NCZ003>006-020.
WV...High Wind Warning until 7 PM EST this evening for WVZ042-043-
508.
Flood Watch through late tonight for WVZ043-044-507-508.
Wind Advisory until 7 PM EST this evening for WVZ044-507.
&&
SYNOPSIS...PM
NEAR TERM...AMS/PM
SHORT TERM...PW
LONG TERM...PW
AVIATION...AMS
HYDROLOGY...SHHazardous weather outlook, Jan 9, 3:47 PM EST, 1 hour 4 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 347 PM EST Tue Jan 9 2024 NCZ019-102100- Wilkes- 347 PM EST Tue Jan 9 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for northwest North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system on Friday could bring heavy rain that could lead to flooding along with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ011-013-014-016>020-022>024-WVZ044-507-102100- Giles-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath- Roanoke-Botetourt-Rockbridge-Monroe-Eastern Greenbrier- 347 PM EST Tue Jan 9 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system on Friday could bring heavy rain that could lead to flooding along with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ015-102100- Ashe-Alleghany NC-Watauga-Grayson- 347 PM EST Tue Jan 9 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 1 PM EST WEDNESDAY... This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Warning. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. WVZ043-508-102100- Summers-Western Greenbrier- 347 PM EST Tue Jan 9 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. High Wind Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system on Friday could bring heavy rain that could lead to flooding along with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ005-006-VAZ044>047-058-059-102100- Rockingham-Caswell-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 347 PM EST Tue Jan 9 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... ...TORNADO WATCH 7 IN EFFECT UNTIL 9 PM EST THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, central Virginia and south central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system on Friday could bring heavy rain that could lead to flooding along with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ010-012-102100- Bland-Wythe- 347 PM EST Tue Jan 9 2024 ...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system on Friday could bring heavy rain that could lead to flooding along with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. NCZ003-004-020-VAZ032>035-043-102100- Surry-Stokes-Yadkin-Patrick-Franklin-Bedford-Amherst-Henry- 347 PM EST Tue Jan 9 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 1 AM EST WEDNESDAY... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system on Friday could bring heavy rain that could lead to flooding along with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. VAZ007-009-WVZ042-102100- Tazewell-Smyth-Mercer- 347 PM EST Tue Jan 9 2024 ...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING... This Hazardous Weather Outlook is for southwest Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. High Wind Warning. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another low pressure system on Friday could bring heavy rain that could lead to flooding along with gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk. RCS
In the hours before
Local storm report, Jan 9, 4:30 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
430 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 PM Flood 1 SSE Flat Rock 36.49N 80.57W
01/09/2024 Surry NC 911 Call Center
Water over road at intersection of Lovers
Lane and Hilda Drive.
&&
DSLocal storm report, Jan 9, 4:32 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
432 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM Flood 4 W Endicott 36.88N 80.22W
01/09/2024 Franklin VA Trained Spotter
Shooting Creek Road just over the
Floyd/Franklin County line washed out and
closed to travel.
&&
SHHLocal storm report, Jan 9, 4:33 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
433 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0221 PM Flash Flood 2 NNW Siloam 36.32N 80.58W
01/09/2024 Surry NC 911 Call Center
Flash flooding along Hogan Creek brought
water above the foundation of home within
the 300 block of Hogan Creek Road. Residence
have moved to higher ground.
&&
DSLocal storm report, Jan 9, 4:39 PM EST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
439 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Flood Rockford 36.26N 80.65W
01/09/2024 Surry NC 911 Call Center
Rockford Road closed near the county line at
a low water bridge.
&&
DSLocal storm report, Jan 9, 4:42 PM EST, 9 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
442 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 PM Flood 3 ENE Siloam 36.30N 80.53W
01/09/2024 Surry NC 911 Call Center
Water was starting to cover the roadway on
John Scott Road in the area of Quaker Church
Road.
&&
DSLocal storm report, Jan 9, 4:50 PM EST, 1 minute before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
450 PM EST Tue Jan 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Flood 2 ENE Ringgold 36.61N 79.27W
01/09/2024 Pittsylvania VA 911 Call Center
Flooding in the 1000 block of Shawnee Road
between Sandy Bottom Road a Camp Shawnee
Road.
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 12:49 PM EST | Areal Flood Warning | RNK | Carroll, Grayson, Smyth, Wythe, City of Galax | 13 hr |
| Jan 9, 1:10 PM EST | Special Weather Statement | RNK | Carroll, Patrick, City of Galax | 35 min |
| Jan 9, 1:13 PM EST | Areal Flood Warning | RNK | Carroll, Floyd, Franklin, Henry, Montgomery, Patrick and 2 more | 15 hr |
| Jan 9, 1:24 PM EST | Severe Thunderstorm Warning | RNK | Henry, Patrick | 51 min |
| Jan 9, 1:27 PM EST | River Flood Warning | RNK | Pittsylvania, City of Danville | 49 hr |
| Jan 9, 1:27 PM EST | River Flood Warning | RNK | Halifax | 4 days |
| Jan 9, 1:27 PM EST | River Flood Warning | RNK | Halifax | 69 hr |
| Jan 9, 1:34 PM EST | Areal Flood Warning | RNK | Bland, Carroll, Giles, Grayson, Pulaski, Smyth and 2 more | 14 hr |
| Jan 9, 1:44 PM EST | Areal Flood Warning | RNK | Alleghany, Bedford, Botetourt, Craig, Floyd, Franklin and 7 more | 10 hr |
| Jan 9, 1:53 PM EST | Flash Flood Warning | RNK | Henry, Patrick, City of Martinsville | 5 hr |
| Jan 9, 1:57 PM EST | Tornado Warning | RNK | Henry, Patrick, Pittsylvania, City of Martinsville | 33 min |
| Jan 9, 2:00 PM EST | Areal Flood Warning | RNK | Amherst, Bedford, Botetourt, Franklin, Henry, Pittsylvania and 2 more | 14 hr |
| Jan 9, 2:09 PM EST | Severe Thunderstorm Warning | RNK | Halifax, Henry, Pittsylvania, City of Danville, City of Martinsville | 66 min |
| Jan 9, 2:24 PM EST | Severe Thunderstorm Warning | RNK | Bedford, Franklin, Henry, Pittsylvania | 36 min |
| Jan 9, 2:26 PM EST | Areal Flood Warning | RNK | Amherst, Appomattox, Bedford, Campbell, Charlotte, Halifax and 3 more | 26 hr |
| Jan 9, 2:35 PM EST | Areal Flood Warning | RNK | Alleghany, Bath, Botetourt, Rockbridge, City of Covington | 13 hr |
| Jan 9, 2:37 PM EST | Areal Flood Warning | RNK | Amherst, Botetourt, Rockbridge, City of Buena Vista, City of Lexington | 13 hr |
| Jan 9, 2:37 PM EST | Flash Flood Warning | RNK | Pittsylvania, City of Danville | 6 hr |
| Jan 9, 2:50 PM EST | Areal Flood Warning | RNK | Amherst, Appomattox, Buckingham, Charlotte, Halifax | 28 hr |
| Jan 9, 2:56 PM EST | Severe Thunderstorm Warning | RNK | Appomattox, Bedford, Buckingham, Campbell, Charlotte, Halifax and 1 more | 64 min |
| Jan 9, 2:59 PM EST | River Flood Warning | RNK | Roanoke, City of Roanoke, City of Salem | 15 hr |
| Jan 9, 2:59 PM EST | River Flood Warning | RNK | Charlotte, Halifax | 67 hr |
| Jan 9, 3:08 PM EST | Severe Thunderstorm Warning | RNK | Charlotte, Halifax, Pittsylvania, City of Danville | 52 min |
| Jan 9, 3:22 PM EST | Flash Flood Warning | RNK | Charlotte, Halifax | 6 hr |
| Jan 9, 3:57 PM EST | Severe Thunderstorm Warning | RNK | Halifax, Pittsylvania, City of Danville | 63 min |
| Jan 9, 4:38 PM EST | Severe Thunderstorm Warning | RNK | Campbell, Charlotte, Halifax, Pittsylvania | 51 min |
| Jan 9, 4:53 PM EST | Tornado Warning | RNK | Charlotte, Halifax | 21 min |
| Jan 9, 5:37 PM EST | Flash Flood Watch | RNK | Campbell, City of Lynchburg | 5 hr |
Nearby
Tornado Warnings in Virginia, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.